Follow
Share

We've tried upping his protein intake, adding whole milk/butter whenever possible. He's never hungry and it takes everything in him just to eat dinner. We've tried adding as many liquid foods as they're easier for him to take (protein/milk or juice combos) and add a lot of calories. Yet, he's 88-years-old and still losing weight - around 1 - 2 lbs per week! I should add he has thrush/thrashers from the last sinus infection which caused a fungal infection in his mouth. He's also currently taking medicine for anorexia - it's supposed to make him hungry I guess. He DOES eat (Grandma makes sure of that), but he's just so full always. Please, any diet suggestions on ways to add more calories and possibly types of food that can really be helpful to thin/ elderly people. His doctors just keep telling him to eat steak... and have yet to recommend any dieticians, etc (NW Iowa but can travel to Central IA).

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Have you tested his blood sugar? Diabetes used to be called "wasting disease" because, even though patients ate, they lost weight and starved to death.

There might also be some intestinal issue going on. As we age our gut doesn't work as well as it used to. Our bodies don't absorb nutrients as well. So - take him to an internist, someone who specializes in the gut, pancreas, liver, etc.

Good luck.
Helpful Answer (1)
Report

I have been told that to clear up thrush in the mouth you take maalox mixed half with liquid benedril swish like mouth wash & spit out! I used a teaspoon of each when I did this 3 times a day! I am not a physician but have had this many times with my mouth from antibiotics & my throat hurts too when I experience this! It could be that his mouth hurts & throat, mine did! I would stick with popsicles, broths, sweet iced teas, & try to work in foods as his mouth improves! It usually takes mine couple weeks to clear up! You may want to clear this through his doctor! I was given this recipe by a person who works around the elderly at a nursing home, claimed it works well & that they get this frequently! I have also been told by my nutritionist that when you have thrush it is a yeast overload in your system, so anything with yeast in it will only increase it in your system, therefore won't clear up! I have to usually go on a completely yeast free diet when this comes up, look at all labels, including vitamins, as it is in a lot of things we eat! Good luck! M from Illinois
Helpful Answer (1)
Report

Yes first of all, get him to a Doctor, something is wrong if the weight doesnt come right back on . Use Ensures, add ice ream and put them in the blender, add fruits if he likes them, high calorie protein bars, use sweets as they lose their sense of taste alot. He could be depressed also, another possible medical issue. Best of luck to you, please call the dr at least.
Helpful Answer (0)
Report

Try getting him some Boost or Ensure. It does work and helps alot.
Helpful Answer (0)
Report

I would ask for more information from his physicians, wasting diseases are very common in older people especially. It would be good to at least rule out some things before instigating major changes. He may just not be hungry anymore. In which case it will be a matter of maintaining his health only. If it is depression, also common among the elderly medication may help. Definitely ask more of the doctors in charge of his health and well being.
Helpful Answer (0)
Report

my dad had thrush in his mouth , dr prescribe him mary magic , im not sure the name of it but something mary witch something , its liquid , suppose rinse mouth then swallow it , its antibodi ,
when dad had that he said mouth burns when he ate anything . so he didnt want to eat .
hes better now ,
also if ur dad was takin anything for sinus infection , sometimes that meds makes me not want to eat , it speeds me and im not hungry .,
if his doctor tells ur dad to eat steak then u need to find a diffrent dr .
Helpful Answer (0)
Report

If this problem is infact due to trush-I was told that Arm & Harmmer baking toothpaste should be used--to kill germs, and to have him brush is tounge as well as his teath. If this problem does not clear up-I would have him see his physician-and get to the bottom of matters-as there possibly can be a simple fix to the matter. Strange as it may sound-Trush can be a possible side effect of a medication-I have sinus problems and use an inhailor-I then have to rinse my mouth afterwards-
Best~
Hap
Helpful Answer (0)
Report

Here's a little odd suggestion... but I got to see it work first hand. When my friend Helen had no appetite at all due to chemo and advanced cancer, I sat in her bed and applied pressure to the bottoms of her feet. She was then able to eat, and did not feel sick. Also, I'd be careful when choosing a good liquid protein supplement. Go for one which is easily digested, such as a brown rice protein, undenatured whey, or even hemp protein. Lots of sugar, in my opinion, should be avoided. Those side issues of his LOVE sugar. Coconut oil, added to his liquid protein, would be so helpful at this time.
Ruth
Helpful Answer (0)
Report

My Father is 89 years old and has gone completely off food. He says he is in no pain but just can't taste food anymore so why bother. He must have dropped 20 pounds in a month. He lives completely on Ensure Plus now and is a lot healthier. It has been going on for about a year now with him only eating some beans or rice pudding once in awhile along with his Ensure. He drinks 4 or 5 bottles a day. To make a long story short you can not force a person to eat food when they don't want to. Please try this with your Father so he gets the necessary ingredients.
Helpful Answer (0)
Report

Try Boost, it helps my 89 year old mom, who has little appetite. Little amounts through the day. Homeade cookies are appealing and lots of calories. Soup is usually enjoyed, with either chicken or beef and veges and barley or pasta in it. I hope this helps
Helpful Answer (0)
Report

See All Answers
This question has been closed for answers. Ask a New Question.

Ask a Question

Subscribe to
Our Newsletter